Thunderstorm Wind, Finney
- When
- August 29, 2:52 PM CST
- Where
- Finney County, 3.05 mi ENE of Garden City
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.990, -100.820
Measured by local mesonet station.
On the afternoon and evening of August 29th, 2024, a surface cold front was entering western Kansas from the northwest. Ahead of the southward moving boundary was an area of enhanced moisture convergence as a weal surface trough was in place over western Kansas and southeast Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
On the afternoon and evening of August 29th, 2024, a surface cold front was entering western Kansas from the northwest. Ahead of the southward moving boundary was an area of enhanced moisture convergence as a weal surface trough was in place over western Kansas and southeast Colorado. This area would prove to be the impetus for rapidly developing mid-afternoon thunderstorms that produces numerous 55 mph wind gusts and higher; the highest of which was measured at 74 mph just east of Garden City. Damage to a section of roof was noted at the Meade High School.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 29, 2:51 PM CST, 1 minute earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 351 PM CDT Thu Aug 29 2024 .KEY MESSAGES... - Numerous thunderstorms with locally heavy rain are forecast for this evening and overnight. Rain chances are 70 to 100%. - Severe weather chances are low with this evening's storms; but wind gusts of 40-50 mph will be common, with localized winds possibly as high as 60 mph in a few spots. Small hail may accompany the strongest storms. - Cooler and dry weather is expected in the wake of a cold front starting Friday and persisting through Monday, with temperatures several degrees below seasonal averages. - A slight warm up is predicted by mid to late next week, with highs increasing to the upper 80s, with possibly a few 90 degree readings. && .DISCUSSION... Issued at 313 PM CDT Thu Aug 29 2024 A shortwave traversing the northern plains will help push a cold front southward through Kansas tonight. A weak disturbance moving eastward across the high plains, along with a subtropical moisture plume, will help increase precipitation efficiency. Numerous t-storms have already developed early this afternoon across western Kansas. These storms will become organized with cold pool formation, resulting in a wide band of t-storms moving across southwest and central Kansas through tonight. Wind gusts of 40-50 mph are likely along the leading edge of storms, with isolated gusts as high as 60 mph. Given the very weak shear, only small hail can be expected with the strongest cells. Although appreciable rain will be widespread, localized pockets of 1 to 2" or greater rain is expected. NBM probabilities of 1" or greater of rain are 50-80% along and southeast of a line from Meade to Hays. Cooler weather is predicted in the wake of a cold front starting Friday, with highs generally in the 80s and lows in the 50s for several days. Yet another weak cold front will reinforce the cooler air mass by Sunday, resulting in highs in the 80s and lows in the 50s through Tuesday. An upper level ridge will form over the high plains by Tuesday and Wednesday based on CMCE and ECMWF ensemble mean 500mb fields. This will lead to a warming trend as winds become southerly again, with high temperatures warming into the upper 80s. There is quite a bit of uncertainty in the location and amplitude of the upper level ridge by late next week per ECMWF, CMCE and GEFS ensemble means and spreads. If the ridge is less amplified and fronts along the southern edge of the westerlies can move south into Kansas, then small chances of thunderstorms would return by late week. If the ridge is more pronounced, then mainly dry weather would persist, with highs possibly reaching the lower 90s from late next week into next weekend. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1256 PM CDT Thu Aug 29 2024 A band of storms will pass across the TAF sites between 22 and 05z, resulting in a wind shift to the northwest at 10 to 20 kts, with local gusts to 40 kts. Thunder will persist for 2 to 4 hours at any given location. Storms should arrive at KGCK and KHYS between 23 and 01z. The best chance of storms at KDDC and KLBL is between 02 and 05z. Winds will gradually subside later tonight after the storms move out. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Finch AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 200 AM CDT Thu Aug 29 2024 KSZ030-031-043>046-061>066-074>081-084>090-301230- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 AM CDT Thu Aug 29 2024 /100 AM MDT Thu Aug 29 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Late afternoon into evening storms are expected across the region. Strong/marginally severe wind, some hail, and moderate to heavy rainfall are the main concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Dodge City KS
247 PM CDT Thu Aug 29 2024
KSZ030-031-044-045-292015-
Trego KS-Lane KS-Ellis KS-Ness KS-
247 PM CDT Thu Aug 29 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NESS...TREGO...
NORTHEASTERN LANE AND NORTHWESTERN ELLIS COUNTIES THROUGH 315 PM
CDT...
At 247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Wakeeney to near Shields.
Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Wakeeney, Voda, and Pendennis around 255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3843 10036 3845 10058 3870 10056 3870 10016
3913 10015 3913 9954
TIME...MOT...LOC 1947Z 233DEG 26KT 3914 9990 3859 10042
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
313 PM CDT Thu Aug 29 2024
KSZ043-044-062-063-292045-
Finney KS-Lane KS-Kearny KS-Scott KS-
313 PM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KEARNY...WESTERN
FINNEY...SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES THROUGH
345 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Garden City, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Kearny, western Finney, southeastern Scott and southwestern Lane
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3840 10091 3827 10039 3774 10099 3773 10129
3774 10131
TIME...MOT...LOC 2013Z 200DEG 13KT 3811 10085
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
317 PM CDT Thu Aug 29 2024
KSZ030-031-044-045-292100-
Trego KS-Lane KS-Ellis KS-Ness KS-
317 PM CDT Thu Aug 29 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NESS...TREGO...
NORTHEASTERN LANE AND NORTHWESTERN ELLIS COUNTIES THROUGH 400 PM
CDT...
At 317 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Ogallah to near Pendennis.
Movement was northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Wakeeney, Utica, and Trego Center around 320 PM CDT.
Other locations in the path of these storms include Ogallah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3908 9923 3863 9996 3855 10036 3870 10032
3870 10015 3913 10015 3913 9922
TIME...MOT...LOC 2017Z 234DEG 23KT 3914 9974 3863 10026
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERThe Dodge City radar (KDDC), 79 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
4 thunderstorm wind. Local standard time, as filed.
Measured by local mesonet station.
Measured by a mesonet station 3 ENE of Garden City.
At the Meade High School, a section of the roof peeled along with other damage on the flat roof from loose objects. The football field scoreboard was blown about 300 yards east or northeast into an adjacent tree row.
Report is from the Garden City Regional Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211010, 1211006, 1211013, 1211014.